Maryland, 2003

Flood in Maryland, September 23, 2003

September 23, 2003 · NWS PHI · 1 event in 1 county or zone

Heavy rain from the thunderstorms that fell on already saturated grounds produced flooding throughout the county. 0 inches, highest in the northwestern part of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain from the thunderstorms that fell on already saturated grounds produced flooding throughout the county. Doppler radar storm total estimates were between 1.5 and 3.0 inches, highest in the northwestern part of the county. Perryville, Port Deposit and Conowingo were hardest hit. Flooding problems also affected Elkton, North East and Cecilton. Seventeen roads in the county were closed and caused transportation problems during the morning commute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 23, 2:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 23, 2:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE DE CTY PA IN WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT TUE SEP 23 2003

DROPPING FLD WATCH ESSENTIALLY FROM PHL E...SPECIFIC CNTYS LISTED
BLO...AS THAT AREA DID NOT HAVE SGFNT RAINS LAST WK...AS OPPOSED TO
OUR NWRN ZONES AND AREA TO THE IMMEDIATE W OF PHL.

OTRW...PCPN SHOULD END FM THE W BY NOON OR SHRTLY THRFTR...THEN DRY
INTO THU WHEN NXT FNT ARRIVES FM THE NW. SLOWED PCPN TIMING DOWN
JUST A BIT...BGNG THU MRNG NWRN ZONES AND THU AFTN SERN ZONES.

OTRW...LEFT EXTDDS PRETTY MUCH AS THEY WERE.

NO CHGS ON THE MARINE...SML CRAFT REMAINS UP ALL WTRS.

ZONES AND UPDATED FLOOD WATCH SHOULD FLY BY 430 AM.

.PHI...FLOOD WATCH THIS MRNG PA54-55,60-62,67-70 NJ1,7 DE1 MD8
       SML CRAFT ADVY CST AND DE BAY.

KRAUS

In the hours before

Special weather statement, Sep 23, 4:45 AM EST, 15 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-067>071-231115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT TUE SEP 23 2003

...AREA OF HEAVY RAIN MOVING SLOWLY EAST...

AT 530 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF HEAVY
RAIN MOVING SLOWLY EAST ACROSS EASTERN PENNSYLVANIA AND MARYLAND. IT
EXTENDED FROM THE POCONOS THROUGH ALLENTOWN PA...SOUTH THROUGH
CHESTER COUNTY AND THEN ALONG THE NORTHERN CHESAPEAKE BAY. RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN HALF AN HOUR HAVE BEEN
REPORTED. THE RAIN WILL SLOWLY SHIFT EAST INTO THE PHILADELPHIA AND
WILMINGTON AREAS AFTER 6 AM...AND ALSO INTO WESTERN NEW JERSEY AND
THE NORTHERN DELMARVA.

BE ESPECIALLY CAUTIOUS ON THE ROADS THIS MORNING...AS THERE WILL BE
WATER PONDED IN LOW LYING AREAS AND UNDERPASSES. SLOW DOWN AND ALLOW
FOR EXTRA SPACE BETWEEN YOU AND THE CARS AROUND YOU.

A FEW OVERNIGHT RAINFALL REPORTS THROUGH 530 AM...READING AIRPORT
IN BERKS COUNTY...2.93 INCHES...AND MOUNT POCONO AIRPORT IN MONROE
COUNTY...2.42 INCHES.

KRAUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cecil

When
September 23, 5:00 AM EST to 10:00 AM EST
Where
Cecil forecast zone
Reported by
NEWSPAPER
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328260.